Product liability claims possible against compounding pharmacies

The U.S. Food and Drug Administration has issued a nationwide voluntary recall after 15 patients from two Texas hospitals developed infections after receiving injections manufactured by a Cedar Park, Texas, compounding pharmacy. The patients acquired the infection in their blood after they were injected with calcium gluconate, a mineral supplement. The sterile product that has been recalled contains a strain of a microorganism called Rhodococcus equi.

The recall is not the first issued by the FDA for compounded drugs. Last year, steroid injections manufactured by another company caused a nationwide outbreak of fungal meningitis, an inflammation in the brain. According to the Centers for Disease Control and Prevention, the outbreak infected 749 and caused the death of 63 people. The contaminated injections resulted in conditions from abscesses to meningitis, and eventually, to increased scrutiny of compounding companies.



Tags:

Leave a Reply

Your email address will not be published. Required fields are marked *